You are here:

Hypertension/afternoon hypertension


My BP readings (I take it at home as per my doctor's instructions because I have bad white coat hypertension), in the morning when I wake up, are normal, and in the evening around 7 PM they are also normal.  But whenever I take it in the afternoon, my readings are too high, over 140/100 altho my pulse is good.  I don't understand why this is and would like your opinion.   (My meds are 6 mg. coreg in the morning and 6 mg coreg at night, also a diuretic 12 mg. alternating with 25 mg every other day.)

Good evening, Sue.

Thank you for the question.

You apparently do not have white coat hypertension since your BP is elevated outside of the doctors office.  Additionally, if you had white coat hypertension you would require no antihypertensive medications.

I am going to assume that you define a "normal" blood pressure as LESS THAN 140/90, that you do not abuse alcohol, that your diuretic is a thiazide diuretic, like hydrochlorthiazide or chlorthalidone and that you take no other medications.

It is very smart of you to monitor your blood pressure on your own, whether or not you have a "white coat" issue.

It is common you one's blood pressure to rise during the day and often peak during the afternoon and it is common for it to fall during the evening, when things settle down.

Although your diuretic is a mild antihypertensive medication, your main medication for BP control is coreg and you are taking the short acting preparation.  This is why you must take it twice a day.

My educated guess is that your blood levels of coreg are falling in the late afternoon and your BP is escaping just a bit around that time.

The first thing that I would try would be to switch you to coreg CR which is a continuous (sustained) release preparation of coreg.  You need take only one dose of the medication and it lasts 24 hours.  I would suggest a dose of 10 - 20 mg per day as a starter then increase it as needed until your BP is less than 140/90.

Most patients with hypertension require one to three medications to properly control their blood pressures so your medicinal regimen is a pretty light one.

Lastly, you should be on a low salt diet.  Such a diet facilitates the effectiveness of your medications.

Such a diet should look as follows:

No added salt at the stove or table.
No foods that you can see salt on.
No foods from a can or a plastic vacuum wrapper (they are preserved with salt).
No fast food.

That's all I have for now.

Please feel free to follow up with questions or additional information, if you wish.


Dr Falkinburg  


All Answers

Answers by Expert:

Ask Experts


Newell R. Falkinburg, M.D. FACP


Any question regarding hypertension or clinical nephrology


35 years of experience in the field of nephrology & hypertension. Emeritus Professor of clinical Medicine at a major medical school and director of Nephrology & Hypertension at a university affiliated medical center.

M.D. Board certified internal medicine Board certified Nephrology & hypertension

Awards and Honors
Fellow, American College of Physicians

©2016 All rights reserved.